Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 236, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2016, 10:24 PM CDT for Butler County, Greenwood County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 10:24 PM CDT (03:24 UTC)
- Expired
- Jul 7, 2016, 11:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Butler County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 8:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3276 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
291
WUUS53 KICT 080324
SVRICT
KSC015-073-080430-
/O.NEW.KICT.SV.W.0236.160708T0324Z-160708T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
WESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1130 PM CDT
* AT 1023 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES
SOUTHEAST OF BURNS...OR 16 MILES NORTHEAST OF EL DORADO...MOVING
SOUTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EL DORADO...EUREKA...LEON...ROSALIA...CASSODAY...
EUREKA CITY LAKE...THRALL...EUREKA AIRPORT...
EL DORADO STATE PARK...EL DORADO LAKE AND EL DORADO AIRPORT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 74 AND 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3808 9692 3809 9632 3780 9615 3761 9682
TIME...MOT...LOC 0323Z 317DEG 14KT 3797 9663
HAIL...1.50IN
WIND...60MPH
$$
JAKUB3 follow-up statements
065
WWUS53 KICT 080348
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CDT THU JUL 7 2016
KSC015-073-080430-
/O.CON.KICT.SV.W.0236.000000T0000Z-160708T0430Z/
BUTLER KS-GREENWOOD KS-
1048 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EASTERN BUTLER AND WESTERN GREENWOOD COUNTIES...
AT 1048 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
EUREKA...MOVING SOUTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EUREKA...LEON...ROSALIA...CASSODAY...EUREKA CITY LAKE...THRALL...
EUREKA AIRPORT...EL DORADO STATE PARK...
EL DORADO LAKE AND EL DORADO AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3808 9683 3809 9632 3780 9615 3761 9682
TIME...MOT...LOC 0348Z 317DEG 14KT 3790 9655
HAIL...1.50IN
WIND...60MPH
$$
JAKUB967
WWUS53 KICT 080416
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1116 PM CDT THU JUL 7 2016
KSC015-073-080430-
/O.CON.KICT.SV.W.0236.000000T0000Z-160708T0430Z/
BUTLER KS-GREENWOOD KS-
1116 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN BUTLER AND NORTHWESTERN GREENWOOD COUNTIES...
AT 1116 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
EUREKA...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EUREKA...ROSALIA...EUREKA CITY LAKE...THRALL AND EUREKA AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3802 9670 3809 9632 3780 9615 3774 9670
TIME...MOT...LOC 0416Z 316DEG 10KT 3790 9655
HAIL...1.00IN
WIND...60MPH
$$
JAKUB775
WWUS53 KICT 080420 RRA
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1120 PM CDT THU JUL 7 2016
KSC015-073-080430-
/O.EXP.KICT.SV.W.0236.000000T0000Z-160708T0430Z/
BUTLER KS-GREENWOOD KS-
1120 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER AND
NORTHWESTERN GREENWOOD COUNTIES WILL EXPIRE AT 1130 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL AND SOUTHEASTERN KANSAS.
LAT...LON 3802 9670 3809 9632 3780 9615 3774 9670
TIME...MOT...LOC 0418Z 317DEG 14KT 3790 9655
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:58 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 7, 6:58 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Wichita KS 658 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Sunday night) Issued at 313 PM CDT Thu Jul 7 2016 Low confidence forecast. Models have been struggling with outflow/convective trends of late, and given synoptic pattern, see little change in predictability beyond about the first period. Some small chance for storms this afternoon/evening in southeast KS, but based on current observations/trends, thinking cap will hold. Current thinking is cumulus field on satellite extending from Northwest to Southeast KS may portend the track of storms tonight. Thinking high plains storms will eventually develop somewhere in Northwest KS near/after sunset, then track southeast during the night along rich moisture axis. Will trend pops that way. This will result in extensive clouds/precipitation lingering on Friday across forecast area, and trended temperatures down a bit. That said, if storms do not develop overnight, chances for strong-severe storms increases ahead of surface boundary in the afternoon. Given uncertainty in precipitation and resultant temperatures tomorrow, opted not to extend heat advisory at this time. Beyond that, the entire forecast will hinge on amount/extent of convection and location of ouflow boundaries. -Howerton .LONG TERM...(Monday through Thursday) Issued at 313 PM CDT Thu Jul 7 2016 Little change in extended forecast with front potentially hung up somewhere in the forecast area by both GFS/ECMWF taken at face value. However similar to the short term, predictibilty in timing of shortwaves moving through mainly zonal flow and resultant mcs is low. Clouds/precipitation will have significant impact on temperatures as well, with some days warmer/some cooler than initialization grids. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 656 PM CDT Thu Jul 7 2016 Expecting mainly VFR conditions overnight into early Fri with main concerns being nocturnal convective chances. Still could have an very small chance of an isolated storm along a weak outflow boundary to the north of KCNU in ern KS, but this chance looks too small to mention in the KCNU Taf. Will keep an eye on convective trends to the west of the forecast area, either in NW KS or SW KS. If convection in either location can grow upscale overnight, this convection will drift east-southeast overnight, potentially impacting portions of Central and South Central KS. Not alot of confidence in either area growing upscale, but think the better chance appears to be over South Central KS as SW KS convection will be fed by increasing low level moisture transport into SW KS. So will go with a VCTS for both the KGBD and KHUT Tafs late tonight after 10z/Fri. Could see some of this shower activity linger across South Central KS into Fri morning, so will include a VCSH for KICT as well. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 91 71 90 / 20 40 40 30 Hutchinson 72 89 70 89 / 30 40 40 30 Newton 72 89 70 87 / 20 40 50 40 ElDorado 73 90 71 86 / 20 40 50 40 Winfield-KWLD 74 92 72 91 / 20 40 50 40 Russell 69 89 68 91 / 40 40 50 20 Great Bend 70 89 69 91 / 40 40 40 20 Salina 72 92 71 89 / 30 30 50 30 McPherson 71 89 69 88 / 30 40 50 30 Coffeyville 75 93 72 88 / 10 40 50 50 Chanute 74 92 72 86 / 10 30 50 50 Iola 74 91 72 84 / 10 30 50 50 Parsons-KPPF 74 92 73 85 / 10 40 50 50 && .ICT Watches/Warnings/Advisories... Heat Advisory until 9 PM CDT this evening for KSZ049>053-067>072- 082-083-091>096-098>100. && SHORT TERM...PJH LONG TERM...PJH AVIATION...KETCHAM
Hazardous weather outlook, Jul 7, 9:23 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 923 PM CDT THU JUL 7 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 923 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS AND THE FLLINT HILLS THROUGH MIDNIGHT. THE STRONGEST STORMS MAY PRODUCE GOLFBALL SIZE HAIL, 70 MPH WINDS AND EVEN A TORNADO OR TWO. FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD WARNINGS FOR DETAILS. THERE IS A SMALL CHANCE OF STORMS OVERNIGHT. IF STORMS DO DEVELOP...THERE IS A GOOD CHANCE THAT THEY WILL SEVERE. GOLFBALL OR LARGER HAIL...60 TO 70 MPH WINDS AND VERY HEAVY RAIN WILL ALL BE POSSIBLE. IF STORMS DEVELOP...TIMING WOULD MOST LIKELY BE BETWEEN MIDNIGHT AND DAYBREAK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD WARNINGS FOR DETAILS. THERE WILL BE PERIODIC CHANCES FOR STRONG TO SEVERE STORMS THROUGHOUT THE PERIOD. AT THIS POINT...THERE IS TOO MUCH UNCERTAINTY TO REFINE THE TIMING AND MAGNITUDE OF THE SEVERE WEATHER THREAT. HEAT INDICES BETWEEN 100 AND 105 ARE FORECAST IN SOUTHEAST KANSAS FRIDAY AFTERNOON...AND AROUND 100 OVER PARTS OF THE AREA FROM SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ PH/KETCHAM
In the hours before
Special weather statement, Jul 7, 8:31 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT THU JUL 7 2016
KSZ070-071-080200-
WOODSON KS-GREENWOOD KS-
831 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 900 PM CDT
* AT 828 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MADISON...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
MADISON AND VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3791 9579 3806 9636 3817 9633 3817 9596
3804 9596 3804 9575
TIME...MOT...LOC 0128Z 283DEG 37KT 3814 9624
ESLocal storm report, Jul 7, 8:57 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TORNADO 7 NNW THRALL 38.11N 96.37W
07/07/2016 CHASE KS STORM CHASER
BRIEF TOUCHDOWN OF 15 SECONDS WAS REPORTED.
&&
VJPLocal storm report, Jul 7, 9:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 3 NNE CASSODAY 38.08N 96.62W
07/07/2016 E1.00 INCH BUTLER KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS DIME TO QUARTER SIZED HAIL ON
KANSAS TURNPIKE MILE MARKER 95.
&&
VJPLocal storm report, Jul 7, 9:34 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TORNADO 13 NW EUREKA 37.96N 96.46W
07/07/2016 GREENWOOD KS TRAINED SPOTTER
DELAYED REPORT FROM A TRAINED SPOTTER OF A BRIEF
TOUCHDOWN. LOCATION IS BASED ON RADAR ROTATION.
&&
VJPLocal storm report, Jul 7, 9:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TORNADO 1 N EUREKA 37.84N 96.29W
07/07/2016 GREENWOOD KS EMERGENCY MNGR
TRANSFORMERS ARCHING AND POWER FLASHES ON THE NORTH SIDE
OF TOWN.
&&
BDKLocal storm report, Jul 7, 10:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TORNADO EUREKA 37.82N 96.29W
07/07/2016 GREENWOOD KS LAW ENFORCEMENT
REPORT OF DAMAGE IN NORTHERN EUREKA OF ROOFS OFF OF HOMES
AND OTHER DEBRIS. TIME IS BASED ON OTHER REPORTS.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:31 PM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Jul 7, 8:40 PM CDT | Tornado Warning | ICT | Chase, Greenwood | 50 min |
| Jul 7, 9:06 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 39 min |
| Jul 7, 9:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 56 min |
| Jul 7, 9:44 PM CDT | Tornado Warning | ICT | Elk, Greenwood | 46 min |
| Jul 7, 10:27 PM CDT | Tornado Warning | ICT | Elk, Greenwood, Wilson, Woodson | 48 min |
| Jul 7, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 43 min |
| Jul 7, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson | 48 min |
| Jul 8, 12:15 AM CDT | Areal Flood Warning | ICT | Greenwood, Wilson, Woodson | 9 hr |
| Jul 8, 2:58 AM CDT | Special Weather Statement | ICT | Neosho | 32 min |
| Jul 8, 3:29 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 17 min |
| Jul 8, 5:08 AM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| Jul 8, 5:14 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 46 min |
| Jul 8, 5:30 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 34 min |
| Jul 8, 5:40 AM CDT | Special Weather Statement | ICT | Sedgwick | 35 min |
| Jul 8, 6:08 AM CDT | Special Weather Statement | ICT | Cowley | 22 min |
| Jul 8, 7:14 AM CDT | Special Weather Statement | ICT | Cowley | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.